question-icon

What Are The Side Effects Of Surgical Sutures?

default
Posted on Tue, 18 Oct 2016
Question: Can I be 'allergic' to absorbable sutures? The itch started primarily at and around my incision after my posterior interbody spinal fusion sx 9-7-16. I went for 'wound check' 9-22 and it was noted that I was having an allergic reaction (hives/red/itch at the area. Since then the hives/itch have moved all over my trunk and return every 3.5-4 hrs when Benadryl wears off. I can feel it coming- burning/itching sensation. My surgeons PA told me to try Zantac as well q day. It was solely at incision until Fri am. I called them today and was told that since the hives/itch are moving around it's likely not due to sutures and to follow up w my PCP. I disagree.
Any input?
doctor
Answered by Dr. Prof. Kunal Saha (2 hours later)
Brief Answer:
You can also be allergic to so many other things

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone through your query and understand your concerns. There is a possibility of your having allergy to the material of absorbable sutures, but although it can give you itchiness over the wound, it is highly unlikely that you would get a whole body hives due to the same. It is possible for some other agent to be involved. In any case, as of now the management would consist of reducing the allergic reaction. Benadryl or other antiallergics can be tried. It would be a good idea to take Zantac along.

Feel free to write back in case of further queries.

Regards
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Prof. Kunal Saha (1 hour later)
Even though nothing else has changed? Its frustrating! (And itchy). I have put in an appointment request to the local Allergist. I was tested several years ago and allergic to NOTHING. Photos are of my back over last few days. Thats a consistent area of itch.
Thank you for your input
doctor
Answered by Dr. Prof. Kunal Saha (9 minutes later)
Brief Answer:
Adrenaline and monteleukast may help

Detailed Answer:
Thanks for writing back.

I have checked the attached images and they seem terrible. Talk to your doctor about administration of adrenaline (constricts blood vessels that have been dilated in your case). You may also benefit from taking monteleukast (prescription medicine - mast cell stabilizer).

Regards
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Prof. Kunal Saha (8 hours later)
Ok. Thank you for your time. Its very frustrating .
doctor
Answered by Dr. Prof. Kunal Saha (18 minutes later)
Brief Answer:
Glad to be of service

Detailed Answer:
Feel free to write back anytime. I would be there to help you.

Regards
Above answer was peer-reviewed by : Dr. Veerisetty Shyamkumar
doctor
Answered by
Dr.
Dr. Prof. Kunal Saha

General & Family Physician

Practicing since :1954

Answered : 4468 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Are The Side Effects Of Surgical Sutures?

Brief Answer: You can also be allergic to so many other things Detailed Answer: Thanks for asking on HealthcareMagic. I have gone through your query and understand your concerns. There is a possibility of your having allergy to the material of absorbable sutures, but although it can give you itchiness over the wound, it is highly unlikely that you would get a whole body hives due to the same. It is possible for some other agent to be involved. In any case, as of now the management would consist of reducing the allergic reaction. Benadryl or other antiallergics can be tried. It would be a good idea to take Zantac along. Feel free to write back in case of further queries. Regards